Personal pages menu


Sibe Mardešić, F.C.A., Mathematician

Date of birth:

  • 06/20/1927

Place of birth:

  • Bergerdorf - Hamburg

Date of death:

  • 06/18/2016

Place of death:

  • Zagreb

Academic titles:

  • doctor of Science
  • fellow of the Croatian Academy of Sciences and Arts

Institutions:

  • Professor emeritus - Faculty of Mathematics University of Zagreb (1996. - 06/18/2016)
  • Fellow - American Mathematical Society (2013. - 06/18/2016)
  • Corresponding member - Slovenian Academy of Sciences and Arts (SASA) (06/12/2003 - 06/18/2016

Membership in Academy:

  • full member - Department of Mathematical, Physical and Chemical Sciences (05/19/1988 - 06/18/2016
  • izvanredni član - Department of Mathematical, Physical and Chemical Sciences (06/06/1975 - 05/19/1988)

 

Biography

 

Born in Bergedorf, Hamburg; Germany, June 20,1927.

Education:

  • B. Sci. in Mathematics 1950 (Faculty of Natural Sciences and Mathematics, Zagreb)
  • Ph. D. in Mathematical Sciences 1957. (University of Zagreb) Ph. D. Thesis: "Homology propreties of some function spaces" supervisor Z. Marković
  • Habilitation ((Faculty of Natural Sciences and Mathematics, Zagreb, PMF) 1960. Habilitation Thesis "On covering dimension and inverse limits", Illinois J. Math. 4(1960), 278-291.

Appointements at PMF, Zagreb :

  • Assistent 1951.
  • Docent 1960.
  • Associate Professor 1962.
  • Professor 1966.
  • Retirement 1991.
  • Professor emeritus of the University of Zagreb 1996.

Career:

  • Chairman of the Mathematics Department of PMF 1961/62.
  • Vicedean of PMF 1964/65.
  • President of the Council of PMF 1966/67.
  • Dean of PMF 1974/75. and 1975./76.
  • Dean of the Mathematics Department of PMF 1983/84.
  • Head of the Chair for Topology of the Mathematics Departement of PMF from 1978. to 1982.
  • Head of the Graduate School for Mathematics of the University of Zagreb from 1960. to 1971.
  • Editor in Chief of the journal: Glasnik matematicki from 1963. to 1976.
  • Member of the Advisory board of the international journal Topology and its Applications, Amserdam since 1971.
  • Member of the Advisory Board
  • of the journal Glasnik Matematicki, Zagreb from 2002,
    • Member of the Editorial Board
    • of the journal Radovi matematicki, Sarajevo from 2002,
      • Member of the Advisory Board of the journal Mediterranean Journal of Mathematics, Bari, from 2003.
        • Award for Scientific achievements of the Republic of Croatia "Rudjer Boskovic" 1964.
        • Work Medal with Golden Wreath 1975.
        • Award of the City of Zagreb 1978.
        • Award for Life Achievements of Republic of Croatia 1990.

       

      Visiting Member

      • Visiting Member of the Institute for Advanced Study, Princeton, N.J. from 1957. to 1959.
      • Visiting Lecturer, University of Washington, Seattle 1965/66.
      • Visiting Professor, University of Heidelberg 1971/72.
      • Visiting Professor, University of Pittsburgh, Winer Semester 1972/73.
      • Visiting Professor, University of Utah, Salt Lake City and University of Kentucky, Lexington 1977/78.
      • Visiting Professor, University of Washington, Seattle 1987.

       

      Research programs and series of lectures in the durations of at least one month at the universities:

      • L'Aquila (1979.)
      • Tsukuba (1981.)
      • Perugia (1985,1990, 1998, 1999.)
      • Oklahoma (1987.)
      • Milano (1993.)

       

      Area of primary interest: Topology, in particular Dimension Theory, Shape Theory and Homology Theory.

      148 published research papers, 40 professional articles and 18 books

       

      Papers published in:

      Topology and its Appl.,
      Topology
      Fund. Math.,
      Trans. Amer. Math. Soc.
      Proceedings of the American Mathematical Society,
      Bulletin of the American Mathematical Society
      Comptes Rendus de l'Academie Paris,
      Doklady Akademii Nauk SSSR,
      Michigan Mathematical Journal,
      Illinois Mathematical Journal
      Pacific Mathematical Journal
      Rocky Mountains Mathematical Journal
      Bulletin of the Polish Academy of Sciences
      Uspehi Matematiceskih Nauk
      Tsukuba Journal of Mathematics
      Mathematica Japonica

       

      Most important books and papers

      • S. Mardešić and J. Segal, Shape Theory, North-Holland, Amsterdam, 1982;
      • Ju. T. Lisica and S. Mardešić, Steenrod-Sitnikov homology for arbitrary spaces, Bull. Amer. Math. Soc. 9 (1983), 207-210;
      • S. Mardešić nd L. R. Rubin, Cell-like mappings and and non-metrizable compacta of finite cohomological dimension, Trans. Amer. Math. Soc. 311 (1989), 53-79;
      • S. Mardešić, Nonvanishing derived limits in shape theory, Topology 35(1996), 521-532.
      • S. Mardešić, Comparison of singular and v Cech homology in  locally connected spaces, Michigan Math. J. 6 (1959), 151 - 166.
      • S. Mardešić, On covering dimension and inverse limits for compact spaces, Illinois J. Math. 4 (1960), 278 - 291.
      • S. Mardešić, On the Hahn-Mazurkiewicz theorem in non-metric spaces, Proc. Amer. Math. Soc. 11 (1960), 929 - 937.
      • S. Mardešić, J. Segal, epsilon-mappings   onto polyhedra, Trans. Amer. Math. Soc. 109 (1963), 146 - 164.
      • S. Mardešić, Images of ordered compacta are locally peripherally metric, Pacific J. Math. 23 (1967), 557 - 568.
      • S. Mardešić, J. Segal, Shapes of compacta and ANR-systems, Fund. Math. 72 (1971), 41 - 59.
      • S. Mardešić, Shapes for topological spaces,  General Topology and its Appl. 3 (1973), 265 - 282.
      • S. Mardešić, On the Whitehead theorem in shape theory I, Fund. Math. 91 (1976), 51 - 64.
      • S. Mardešić, Approximate polyhedra, resolutions of maps and shape fibrations, Fund. Math. 114  (1981), 53 - 78.
      • Ju. T. Lisica, S. Mardešić, Coherent prohomotopy and strong shape theory, Glasnik Mat. 19 (39) (1984), 335 - 399.
      • Ju. T. Lisica, S. Mardešić, Strong homology of inverse systems of spaces, I, II, Topology and its Appl. 19 (1985), 29 - 43. 45 - 64.
      • S. Mardešić, A. V. Prasolov, Strong homology is not additive, Trans. Amer. Math. Soc. 307 (1988), 725 - 744.
      • S. Mardešić, L.R. Rubin, Approximate inverse systems of compacta and covering dimension, Pacific J. Math. 138 (1989), 129 - 144.
      • S. Mardešić, T. Watanabe, Approximate resolutions of spaces and mappings, Glasnik Mat. 24 (1989), 587 - 637.
      • S. Mardešić, Strong expansions and strong shape theory, Topology and its Appl. 38 (1991), 275 -291.
      • S. Mardešić, A. V. Prasolov, On strong homology of compact spaces, Topology and its Appl. 82 (1998), 327-354.
      • S. Mardešić, Coherent homotopy and localization,Topology and its Appl. 94 (1999), 253-274.
      • S. Mardešić, Strong shape and homology, Springer monographs in mathematics, Berlin Heidelberg New York 2000, XII + 489.
      • S. Mardešić, V. Matijević, Classifying overlays of topological spaces, Topology and its Appl. 113 (2001), 167-209.
      • S. Mardešić, A resolution for the product of a compactum with a polyhedron, Topology and its Appl. 133 (2003), 37-63.
      • J. Dydak and S. Mardešić: A counterexample concerning products in the shape category, Fund. Math. 186 (2005), 39-54.
      • S. Mardešić, The Cartesian product of a compactum and a space is a bifunctor in shape, Topol. Appl. 156 (2009), 2326 - 2345.
      • S. Mardešić, The standard resolution of the product of a compactum and a polyhedron consists of ANEs for metric spaces, Houston J. Math. 36 (2010), No. 3, 887 - 904.

       

       

      Almost 500 reviews for international reviewing journals. Over 308 lectures at conferences and universities in 20 countries

       

      The first factorization theorem in Dimension Theory Development of Shape Theory and Strong Shape Theory based on method of inverse systems, Development of Strong Homology

       

      Undergraduate courses in Mathematical Analysis and Topology. 13 different Graduate courses

       

      President of the Croatian Society of Mathematicians and Physicists 1971-1974.

       

      Organizer of several international conferences and schools.

       

      Membership:

      • Associated Member of the Yugoslav (Croatian) Academy of Sciences and Arts JAZU (HAZU) 1975.
      • Member of the Yugoslav (Croatian) Academy of Sciences and Arts JAZU (HAZU) 1988.
      • Member of Academia Europaea 1990.
      • Member of the American Mathematical Society since 1958,
      • Member emeritus of the American Mathematical Society since 1992.
      • Corresponding Member of the Slovenian Academy of Sciences and Arts 2003.
      •  
      • Fellow of American Mathematical Society 2013.

       

      Awards

      • Award for Scientific achievements of the Republic of Croatia "Rudjer Boskovic" 1964.
      • Work Medal with Golden Wreath 1975.
      • Award of the City of Zagreb 1978.
      • Award for Life Achievements of Republic of Croatia 1990.

 

Article - Croatian World Network - CROWN: Sibe Mardesic 1927-2016 distinguished Croatian mathematician, Member of Croatian Academy of Sciences and Arts and a Fellow of the American Mathematical Society


 


updated: 06/20/16
updated: 04/09/13
updated: 09/16 & 20/10; 09/30/10; 10/06/10
date: 08/04/10
editor: D. Torbica